Skip to content, or skip to search.

Skip to content, or skip to search.

Nightlife:
The Tabs Keep Tabs on Tabs

ShareThis

If it looks like an ecstasy overdose and sounds like an ecstasy overdose, it's close enough for the tabloids, which seized on the apparently drug-related death of Johns Hopkins student James Wiest at Twilo July 22 as the latest local symbol of an ecstasy crisis. Yet days after the Post and Daily News reported Wiest's death in connection with the pill that's been the subject of TV news segments and Senate hearings, many in clubland wonder if the media overlooked a more likely chemical suspect. "When the EMTs arrived, they said that it looked like a classic GHB overdose," says Twilo general manager Mike Bindra. A colorless, odorless liquid, GHB (gamma hydroxybutyrate) -- sometimes called "liquid ecstasy" although it's a completely different drug -- can induce seizures, coma, or death. One clubber who attended Twilo that night says she remembers that a man whose description matches Wiest's "fell like a ton of bricks." Such sudden blackouts are more commonly associated with GHB than with ecstasy. According to a spokeswoman for the medical examiner's office, Wiest's autopsy results won't be available for at least another week. When they are, they may not point to the drug, because "if you wait too long, GHB is broken down by the body," according to Dr. Arlene Curry, attending physician at St. Vincent's hospital. "I don't understand why there was so much media coverage of this," says the Twilo patron, noting that other recent overdoses have been all but ignored. One possible explanation, according to Bindra: "Before the facts are in, the media are attributing his death to ecstasy because ecstasy is getting national attention."


Related:

Advertising
Current Issue
Subscribe to New York
Subscribe

Give a Gift

Advertising